Health & daily habits~10 minHarm reductionRelapse prevention
Overdose safety plan
Know the signs of an overdose, keep naloxone close, and plan how you'd stay safe if a slip ever happened.
Overdose risk is highest after a period of not using — after treatment, jail or a hospital stay — because tolerance drops quickly, and fentanyl now turns up in many pills and powders. Naloxone (Narcan) reverses opioid overdoses and is sold over the counter. Planning for safety isn't planning to relapse — it's planning to live.
If someone won't wake up or isn't breathing, call 911 and give naloxone if you have it. Stay with them — naloxone can wear off before the drugs do — and if they're breathing, roll them onto their side. With alcohol, never let someone 'sleep it off' if you can't wake them. Many states have Good Samaritan laws that protect people who call for help.
1. Overdose signs I know
Check any that apply
2. Where my naloxone is, and who around me knows how to use it
Pharmacies sell it without a prescription, and many health departments give it out free.
3. When my risk would be highest (after a break, mixing substances, using alone)
4. If I slipped, the safety steps I'd take
Not using alone, not mixing with alcohol or pills, testing for fentanyl (test strips can miss some drugs), keeping naloxone close, calling for help right away.
5. Who I'd tell right away, and how I'd get back to my plan
6. People I love who might need naloxone around — and how I'll make sure it's there